Archive for the ‘Medical’ Category

Counterfeit Norco containing fentanyl and the synthetic opioid U-47700

July 28, 2016, 6:30 pm

★★★☆☆

Fentanyl and a Novel Synthetic Opioid U-47700 Masquerading as Street “Norco” in Central California: A Case Report. Armenian P et al. Ann Emerg Med 2016 [Epub ahead of print]

Full Text

In a recent “Toxicology Rounds” column for Emergency Medicine News, I pointed out that designer opioids such as U-47700 are being identified in street drug specimens and overdose …

Read More »

All bleeding stops — but does idarucizumab (Praxbind) make it stop faster?

July 27, 2016, 2:56 pm

PraxBind★★★½☆

Persistent life-threatening hemorrhage after administration of idarucizumab. Alhashem HM et al. Am J Emerg Med 2016 June 30 [Epub ahead of print]

Reference

Dabigatran (Pradaxa) is a direct thrombin inhibitor approved for stroke and embolism prophylaxis in patients with non-valve-related atrial fibrillation. When it was first released in 2008, a major disincentive to widespread use was the lack of a …

Read More »

A normal (or negative) anion gap does NOT rule out salicylate toxicity

July 23, 2016, 4:40 pm

Aspirin_Tabs-300x236★★★☆☆

Salicylate toxicity in the absence of anion gap metabolic acidosis. Bauer S, Darracq MA. Am J Emerg Med  2016 Jul;34(7):1328.e1-3

Reference

Moderate-to-severe salicylate toxicity typically presents with a combined metabolic acidosis and respiratory alkalosis. Often, the arterial blood gas shows a pH quite near the normal 7.4, but with decreased pCO2 and decreased bicarbonate.

However, occasional case reports have …

Read More »

Fentanyl can cause serotonin syndrome

July 7, 2016, 10:21 pm

  • Fentanyl★★★½☆

Serotonin Syndrome Induced by Fentanyl in a Child: Case Report. Robles LA. Clin Neuropharmacol 2015 Sept-Oct;38:206-8.

Abstract

When many clinicians think of serotonin syndrome (SS), they consider the usual suspects:

Aside from these common culprits, there are other commonly used drugs …

Read More »

Loperamide (Imodium) overdose can cause fatal cardiac toxicity

July 3, 2016, 10:30 pm

Loperamide

A recent paper described two fatalities associated with overdose of the anti-diarrhea drug loperamide (Imodium.) This drug, once available by prescription only, had been thought so safe that in 1988 it was approved for purchase over-the-counter. Here are some important questions regarding this medication:

  • Why is it sometimes called the “poor man’s methadone”?
  • Why, despite having typical opiate μ-receptor activity,

Read More »

Acetaminophen and N-acetylcysteine are removed by hemodialysis

June 30, 2016, 1:39 pm

Acetaminophen
★★★½☆

Massive acetaminophen overdose: effect of hemodialysis on acetaminophen and acetylcysteine kinetics. Ghannoum M et al. Clin Toxicol 2016 Jul;54:519-22.

Abstract

As we’ve discussed before, massive acetaminophen [APAP] overdose may be a somewhat different beast from the usual, run-of-the-mill case that reliably responds to N-acetylcysteine [NAC] (if administered at an early stage.)There is evidence that a very large …

Read More »

A can’t miss item in the differential diagnosis of neuroleptic malignant syndrome

June 22, 2016, 5:25 pm

★★☆☆☆

Psychiatric Emergencies for Clinicians: Emergency Department Management of Neuroleptic Malignant Syndrome. Wilson MP et al. J Emerg Med 2016;51:66-69.

Reference

This review article about neuroleptic malignant syndrome (NMS) is brief but disappointing and misleading on some points. For example, the authors state that:

The majority of cases of NMS develop symptoms within the first week [after starting the offending medication],

Read More »

Rant: ultrasound visualization of pills in the stomach will never make sense

May 25, 2016, 4:46 pm

Konstantin Shevtsov/shutterstock.com

Konstantin Shevtsov/shutterstock.com

★★☆☆☆

Accuracy of Trans-Abdominal Ultrasound in a Simulated Massive Acute Overdose. Sullivan S et al.  Am J Emerg Med 2016 Apr 23 [Epub ahead of print]

Abstract

As soon as emergency portable bedside ultrasound became feasible approximately three decades ago, toxicologists wondered if it would be a useful modality for visualizing pills in the stomach of overdose patients.

The …

Read More »

5-MAPB: a novel psychoactive benzofuran

May 24, 2016, 1:23 pm

5_MAPB

★★★½☆

Acute Toxicity Associated With the Recreational Use of the Novel Psychoactive Benzofuran N-methyl-5-(2 aminopropyl)benzofuran. Sofer KE et al. Ann Emerg Med 2016 Apr 26 [Epub ahead of print]

Abstract

5-MAPB is a psychoactive benzofuran with a structure and effects similar to those of MDMA (Ecstasy.) Although there has been scant investigation of its pharmacologic and toxic effects, animal …

Read More »